Winter Weather, Yoakum
- When
- November 22, 8:00 AM CST to 6:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
The Thanksgiving Holiday weekend began as a potent upper atmospheric storm system settled over far western Texas and northern Mexico. With sufficiently cold air in place over the Southern Plains, three rounds of accumulating snowfall occurred over the west Texas South Plains region before the system finally ejected east of the area late in the weekend.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The Thanksgiving Holiday weekend began as a potent upper atmospheric storm system settled over far western Texas and northern Mexico. With sufficiently cold air in place over the Southern Plains, three rounds of accumulating snowfall occurred over the west Texas South Plains region before the system finally ejected east of the area late in the weekend.
Snow began to fall over the southwestern South Plains during the morning hours of the 22nd. This activity spread eastward over the south-central South Plains by midday, and eastward over the southern Rolling Plains of west Texas by early afternoon. Accumulations generally ranged from only a dusting to up to 4 inches. The storm's impact on holiday travel was relatively minor, and only a couple of auto accidents were reported in Lynn County where the heaviest snowfall occurred.
A list of reported snow accumulations follows: 4 inches in Tahoka (Lynn County),3 inches in Post (Garza County), 3 inches in Brownfield (Terry County), 2 inches in Denver City (Yoakum County), 2 inches in Jayton (Kent County), 2 inches in Lubbock (Lubbock County), 2 inches in Plains (Yoakum County), and 1 inch in Aspermont (Stonewall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 22, 3:55 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 355 AM CST THU NOV 22 2007 .SHORT TERM... SNOWFALL FOR A GOOD PORTION OF THE FCST AREA APPEARS TO BE ON TRACK. SOME FAVORABLE TRENDS BEING NOTICED ON SATELLITE AND RADAR. IR IMAGERY SHOWING A NICE EXPANSION OF ALTOSTRATUS AND CIRROSTRATUS ACROSS EASTERN NEW MEXICO MOST LIKELY DUE TO LIFT ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF AN EWD MOVING JET STREAK LOCATED OVER THE CNTL PLAINS. KLBB AND KMAF SHOWING THIS MOISTENING AS WELL WITH INCREASING RETURNS IN THE SUBCLOUD LAYER WHILE A FEW OBS ACROSS SRN NEW MEXICO AND WEST TEXAS HAVE SHOWN SOME VERY LIGHT PRECIP. FARTHER WEST IT APPEARS THE UPPER LEVEL SHORT WAVE AND ASSOCIATED VIGOROUS VORT MAX IS LOCATED OVER NRN SONORA AND INSTABLITY AND LIFT NEAR IT IS RESULTING IN CONVECTION OVER SERN AZ AND SWRN NM PER NLDN CLOUD TO GROUND LIGHTNING STRIKES WITHIN THE LAST HALF HOUR. MODELS CONTINUE TO HAVE A PRETTY GOOD HANDLE ON THE EVOLUTION OF THIS SYSTEM AS IT RACES EWD. APPEARS THE SWRN HALF TO TWO-THIRDS OF THE FCST AREA WILL BE IN FOR SOME MEASURABLE SNOWFALL TODAY AS LIFT BECOMES MAXIMIZED OVER THE AREA IN THE 18Z-21Z TIMEFRAME. MODELS STILL PROGGING SOME FRONTOGENESIS IN THE 600-700 HPA LAYER THROUGH THE DAY THAT SUGGESTS POTENTIAL FOR HEAVIEST SNOW WILL BE ACROSS THE SRN TIER OF THE FCST AREA. THAT EXTRA LIFT WILL GIVE THAT AREA POSSIBILITY OF 3 INCH TOTALS WHILE FURTHER NORTH AND EAST WILL TAPER FROM THERE. POTENTIAL FOR AT LEAST AN INCH LOOKS PRETTY GOOD SOUTH OF A MULESHOE TO RALLS TO JUSTICEBURG LINE AND WILL EXPAND THE ADVISORY ACCORDINGLY. TEMPERATURES WILL REMAIN COLD THROUGH THE DAY. COLD START... PARTICULARLY ACROSS THE NWRN COUNTIES...COMBINED WITH CLOUD COVER AND SNOWFALL WILL HAMPER TEMP INCREASE TODAY. AS A RESULT WILL UNDERCUT EVEN THE COLDEST GUIDANCE NUMBERS FOR MOST AREAS. NERN ZONES MAY BE THE EXCEPTION WHERE SNOWFALL IS UNLIKELY. WILL KEEP THOSE AREAS RELATIVELY WARMER AND NEAR GUIDANCE TEMPS. LIFT WILL SHIFT EWD THIS EVENING TAKING SNOWFALL WITH IT. SOME QUESTION HOW QUICKLY THIS WILL OCCUR...ESPECIALLY GIVEN THE INCREASING LIFT ACROSS NEW MEXICO AND THE WRN PANHANDLE OVERNIGHT IN ASSOCIATION WITH THE APPROACH OF THE NEXT UPPER TROUGH/LOW. WILL MAINTAIN CHC POPS INTO THE EVENING FOR THE SERN THIRD THEN SHIFT THE CHC POPS BACK TO THE NW WITH THIS INCOMING FEATURE. COLD ADVECTION WILL HAVE SHUT OFF AND WITH LINGERING CLOUD COVER SHOULD SEE A FAIRLY NARROW RANGE BETWEEN HIGHS TODAY AND LOWS TONIGHT. .LONG TERM... WIDE SPREAD IN LONG TERM GUIDANCE SOLUTIONS CONTINUES TO RESULT IN FORECASTER HEARTBURN THIS MORNING. SUBTLE MID LEVEL RIDGING IN WAKE OF TODAYS SNOW MAKER WILL RESULT IN A PRECIP LULL THROUGH MOST OF THE DAY FRIDAY...BEFORE NEXT WEAK SHORTWAVE TROUGH MOVING NE THROUGH NORTHERN NEW MEXICO BRINGS THE NEXT CHANCE FOR SOME LIGHT SNOW. BOTH NAM/GFS SUGGEST ENOUGH FORCING ACROSS SW PANHANDLE AND SOUTH PLAINS FOR SOME LIGHT SNOW BEGINNING FRIDAY EVENING AND LINGERING THROUGH MID DAY SATURDAY. IF THIS DOES PAN OUT...AMOUNTS LOOK TO BE ON THE LIGHT SIDE...MOST LIKELY LESS THAN ONE INCH. THE CONTINUED BIG PROBLEM IS THE EVOLUTION OF THE UPPER LOW AS IT DEVELOPS OVER THE FOUR CORNERS FRIDAY NIGHT AND SWINGS EAST OVER THE WEEKEND. ECMWF HAS NOW COME MORE IN LINE WITH THE MORE SOUTHERN SOLUTION OF THE GFS WHICH TAKES THE UPPER LOW ACROSS NORTHERN MEXICO. THE NAM IS THE FARTHEST NORTH BRINGING THE UPPER LOW INTO SE NEW MEXICO BY 18Z SUNDAY. WHICH SOLUTION ULTIMATELY VERIFIES OBVIOUSLY HAS MAJOR IMPLICATIONS FOR THE WEEKEND FORECAST. IT IS IMPORTANT TO NOTE THAT CURRENTLY ALL SOLUTIONS SUGGEST AT LEAST SOME PRECIPITATION FOR THE FA. HOWEVER...IF THE LATEST NAM RUN VERIFIES IT WOULD MEAN SEVERAL INCHES OF SNOW FOR MOST OF THE FA IN THE SAT/EARLY SUN TIME FRAME. A VERIFIED GFS SOLUTION WOULD MEAN LESSER AMOUNTS OF SNOW FOR MAINLY THE SOUTHERN COUNTIES. FOR NOW...HAVE RAMPED UP GRID POPS FOR THE WEEKEND AND HAVE GONE BELOW GUIDANCE TEMPERATURES FOR AFTERNOON HIGHS BANKING ON CONTINUED CLOUD COVER AND PROBABLY SOME PRECIP. WE WILL CONTINUE TO SCRUTINIZE THE LATEST MODEL RUNS TO GET A BETTER HANDLE ON THE SNOW POTENTIAL FOR THIS WEEKEND. GFS CONTINUES TO ADVERTISE A SERIES OF STORM SYSTEMS THROUGH THE MID PART OF NEXT WEEK SO THE WEATHER WILL CONTINUE TO BE INTERESTING FOR THE NEXT SEVERAL DAYS. JW && .PRELIMINARY POINT TEMPS/POPS... FRIONA 30 24 32 23 34 / 50 30 30 50 40 TULIA 31 24 34 24 35 / 30 20 30 40 40 PLAINVIEW 31 25 36 24 35 / 40 30 30 40 40 LEVELLAND 29 25 35 25 35 / 80 30 30 50 40 LUBBOCK 30 25 36 27 36 / 70 40 20 40 40 DENVER CITY 30 24 36 26 36 / 90 20 20 40 40 BROWNFIELD 30 25 36 25 36 / 90 40 20 40 40 CHILDRESS 40 26 40 28 37 / 20 20 20 30 30 SPUR 34 27 39 29 36 / 60 40 20 30 40 ASPERMONT 38 28 41 31 38 / 50 40 10 30 40 && .LUB WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ027-028-033>036-039>042. && 07/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 532 AM CST THU NOV 22 2007 TXZ027-028-033>036-039>042-231145- BAILEY-LAMB-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN- GARZA- 532 AM CST THU NOV 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN SOUTH PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A SNOW ADVISORY IS IN EFFECT FROM 9 AM CST UNTIL 6 PM CST. SNOWFALL AMOUNTS OF AROUND ONE INCH ARE EXPECTED AT MOST LOCATIONS BY EVENING...WITH A FEW LOCATIONS RECEIVING AS MUCH AS 3 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM MAY AFFECT THE REGION SATURDAY AND SUNDAY WITH ADDITIONAL SNOWFALL...HOWEVER THE EXACT LOCATION AND AMOUNTS REMAIN UNCERTAIN. .SPOTTER INFORMATION STATEMENT... TRAVEL MAY BECOME DIFFICULT TODAY DUE TO SNOW COVERED ROADS AND REDUCED VISIBILITY. MOTORISTS SHOULD SLOW DOWN AND ALLOW EXTRA TIME TO REACH DESTINATIONS TODAY. TXZ021>026-029>032-037-038-043-044-231145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY- COTTLE-DICKENS-KING-KENT-STONEWALL- 532 AM CST THU NOV 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...NORTHEAST SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM MAY AFFECT THE REGION SATURDAY AND SUNDAY WITH ACCUMULATING SNOWFALL...HOWEVER THE EXACT LOCATION AND AMOUNTS REMAIN UNCERTAIN.
The national radar mosaic for the moment the first event began.
6 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, November 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64346, 64347, 64345, 64351, 64348, 64349, 64350.